Alert archive / California / Wind Advisories in 2023

Wind Advisory 4, NWS Phoenix, AZ

January 9, 2023Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Jan 9, 2023, 11:57 AM PST for Imperial County, Riverside County, San Bernardino County, California. It took effect at Jan 10, 2023, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2023, 11:57 AM PST (19:57 UTC)
In effect from
Jan 10, 2023, 10:00 AM PST
Expired
Jan 10, 2023, 10:00 PM PST
In force
12 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWUS75 KPSR 091957
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1257 PM MST Mon Jan 9 2023

CAZ562-100800-
/O.NEW.KPSR.WI.Y.0004.230110T1800Z-230111T0600Z/
Imperial County Southwest-
1157 AM PST Mon Jan 9 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 10 AM to 10 PM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-561-564-568-100800-
/O.NEW.KPSR.WI.Y.0004.230110T2000Z-230111T0300Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
and Chiriaco Summit
1157 AM PST Mon Jan 9 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM PST TUESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park, Eastern 
  portion of Joshua Tree National Park, Chuckwalla Mountains and 
  Chiriaco Summit.

* WHEN...From noon to 7 PM PST Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
402 
WWUS75 KPSR 101225
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
525 AM MST Tue Jan 10 2023

CAZ562-110200-
/O.CON.KPSR.WI.Y.0004.230110T1800Z-230111T0600Z/
Imperial County Southwest-
425 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-561-564-568-110200-
/O.CON.KPSR.WI.Y.0004.230110T2000Z-230111T0300Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
and Chiriaco Summit
425 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park, Eastern 
  portion of Joshua Tree National Park, Chuckwalla Mountains and 
  Chiriaco Summit.

* WHEN...From noon today to 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
228 
WWUS75 KPSR 101929
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1229 PM MST Tue Jan 10 2023

CAZ562-110600-
/O.CON.KPSR.WI.Y.0004.000000T0000Z-230111T0600Z/
Imperial County Southwest-
1129 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-561-564-568-110300-
/O.CON.KPSR.WI.Y.0004.230110T2000Z-230111T0300Z/
Joshua Tree NP West-Joshua Tree NP East-Chuckwalla Mountains-
Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
and Chiriaco Summit
1129 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park, Eastern 
  portion of Joshua Tree National Park, Chuckwalla Mountains and 
  Chiriaco Summit.

* WHEN...From noon today to 7 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
962 
WWUS75 KPSR 110245
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
745 PM MST Tue Jan 10 2023

CAZ561-564-568-110345-
/O.EXP.KPSR.WI.Y.0004.000000T0000Z-230111T0300Z/
Joshua Tree NP East-Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
645 PM PST Tue Jan 10 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have weakened below advisory levels and will continue to
gradually subside through the next few hours.

$$

CAZ560-110600-
/O.EXT.KPSR.WI.Y.0004.000000T0000Z-230111T0600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
645 PM PST Tue Jan 10 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-110600-
/O.CON.KPSR.WI.Y.0004.000000T0000Z-230111T0600Z/
Imperial County Southwest-
645 PM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
156 
WWUS75 KPSR 110554
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1054 PM MST Tue Jan 10 2023

CAZ560-562-110700-
/O.EXP.KPSR.WI.Y.0004.000000T0000Z-230111T0600Z/
Joshua Tree NP West-Imperial County Southwest-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
954 PM PST Tue Jan 10 2023

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have weakened below advisory levels. However, gusty winds
may continue for another few hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 9, 9:00 AM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 9, 9:00 AM PST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1000 AM MST Mon Jan 9 2023

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Another dry and warm day for Monday before a transition in the
weather pattern results in cloudy skies and increased rain chances
for Tuesday. Cooler conditions on Wednesday will precede a warming
trend back to above normal by the weekend. Another weather system
over the weekend likely to hit the region, but will continue to be
monitored for further details going through this week.

&&

.DISCUSSION...
The general flow pattern across CONUS consists of a ridging feature
across the forecast area, with the ridge axis east of the Rockies.
Further west, the weather pattern remains active across the
northeast Pacific basin, as polar troughing will remain the dominant
feature over the next week. These troughs will tap into the sub-
tropics, resulting in atmospheric river activity across the West
Coast for most of the next week. The amplitude of these troughs will
greatly enhance mid-week, resulting in a highly amplified pattern
with troughing to the west and strong ridging across the forecast
area late week.

Pleasant winter weather conditions with above normal temperatures
will hang on for another day across southcentral AZ. These tranquil
conditions are due to upper level heights holding steady with
westerly flow. Mid-level heights will fall going into Tuesday ahead
of a trough moving across the West Coast, leading to increased
cloudy conditions and rain potential Tuesday afternoon into early
Wednesday morning. However, the AR trajectories remain unfavorable
to cause any concerns for significant accumulations across the
forecast area during this time period. The current most likely
outcomes for this event (10th-90th percentile) across the Phoenix
metro is 0.00"-0.10", with NBM probabilities giving a 50-60% chance
of zero accumulations. The latest WPC QPF storm totals remain under
0.10" across southcentral AZ, with the highest amounts in exceedance
of 0.10" reserved for Joshua Tree NP (generally between 0.25"-
0.50").

Beyond Tuesday, ensemble guidance remains in excellent agreement on
the mid to upper level pattern through the end of the week.
Temperatures will almost certainly (to at least the 95th percentile)
remain below normal due to the eastward passage of the trough axis
on Wednesday, ushering in post-frontal 850 mb temperatures of 5-8C.
Building heights going into late week will result in temperatures
quickly exceeding normal as early as Thursday and continue into the
weekend.

Looking into the extended, the Day 5 cluster analysis shows deep
troughing developing across the West Coast, with notable
amplification differences. However, dry conditions should persist
across the forecast area through Saturday. The Day 6 & 7 cluster
spread is greater, with deeper troughing solutions certainly
bringing in measurable precipitation to the forecast area, while the
more progressive solutions resulting in zero accumulations. At this
time, the clusters are leaning more towards a wetter solution, so
will have continue to monitor how the guidance trends as this
potential scenario gets closer in time.

&&

.AVIATION...Updated at 1700Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT; and
Southeast California/Southwest Arizona including KIPL and KBLH:

No significant weather issues should exist through Tuesday afternoon
under periods of increasing thick, high cloud decks. The traditional
afternoon westerly wind switch in the Phoenix metro may not fully
occur with a light and variable character more likely. A southerly
component will be more preferred in SE CA with oscillations between
SE and SW.

&&

.FIRE WEATHER...
Dry weather conditions will continue through today, under partly to
mostly cloudy skies. Temperatures today will remain at or slightly
above normal, with afternoon MinRH's in the low 20s to mid 30s
across the lower deserts. An influx of moisture tomorrow will raise
the MinRH's into the 30-40% range, but chances of wetting rains will
remain limited to 10-30% across southcentral AZ Tuesday into
Wednesday. A return to drier and warmer conditions are expected for
late week. Increased potential for wetting rains returns late into
the upcoming weekend.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Young
AVIATION...18
FIRE WEATHER...Young

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.